Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 193, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 17, 2009, 3:34 PM CDT for Scott County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2009, 3:34 PM CDT (20:34 UTC)
- Expired
- Jul 17, 2009, 4:18 PM CDT
- In force
- 44 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
County Scott County, KS
The radar
The Dodge City radar (KDDC), 116 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 3:46 PM CDT | HAIL 0.88 | 12 N Scott City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 2:58 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 196 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 942 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 172034
SVRDDC
KSC171-172130-
/O.NEW.KDDC.SV.W.0193.090717T2034Z-090717T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
334 PM CDT FRI JUL 17 2009
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SCOTT COUNTY IN WEST CENTRAL KANSAS.
* UNTIL 430 PM CDT
* AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS
STORM WAS LOCATED 7 MILES NORTH OF SCOTT STATE LAKE...MOVING SOUTH
AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
SCOTT STATE LAKE...
SCOTT CITY...
SHALLOW WATER...
RURAL RESIDENCES OF SCOTT COUNTY.
THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
FRIDAY EVENING FOR SOUTHWESTERN KANSAS.
&&
LAT...LON 3840 10076 3832 10098 3844 10112 3870 10104
3870 10080
TIME...MOT...LOC 2034Z 359DEG 27KT 3877 10092
$$
FINCH2 follow-up statements
000
WWUS53 KDDC 172106
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
406 PM CDT FRI JUL 17 2009
KSC171-172130-
/O.CON.KDDC.SV.W.0193.000000T0000Z-090717T2130Z/
SCOTT KS-
406 PM CDT FRI JUL 17 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SCOTT COUNTY...
AT 404 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 4 MILES NORTH OF SCOTT CITY...MOVING SOUTH AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
SCOTT STATE LAKE...
SCOTT CITY...
SHALLOW WATER...
RURAL RESIDENCES OF SCOTT COUNTY.
AT 345 PM THE PUBLIC REPORTED NICKEL SIZED HAIL 12 MILES NORTH OF
SCOTT CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
FRIDAY EVENING FOR SOUTHWESTERN KANSAS.
&&
LAT...LON 3840 10076 3832 10098 3844 10112 3870 10104
3870 10080
TIME...MOT...LOC 2105Z 359DEG 27KT 3853 10091
$$
FINCH000
WWUS53 KDDC 172118
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
418 PM CDT FRI JUL 17 2009
KSC171-172129-
/O.CAN.KDDC.SV.W.0193.000000T0000Z-090717T2130Z/
SCOTT KS-
418 PM CDT FRI JUL 17 2009
...THE SEVERE THUNDERSTORM WARNING FOR SCOTT COUNTY IS CANCELLED...
THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER SCOTT COUNTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
FRIDAY EVENING FOR SOUTHWESTERN KANSAS.
LAT...LON 3840 10076 3832 10098 3844 10112 3870 10104
3870 10080
TIME...MOT...LOC 2119Z 359DEG 27KT 3842 10091
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:53 PM CDT, 41 minutes earlier.
Area forecast discussion, Jul 17, 2:53 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 253 PM CDT FRI JUL 17 2009 .DISCUSSION... DAYS 1-2... THE TIMING AND LOCATION OF THE BEST THUNDERSTORM CHANCES TONIGHT THROUGH SUNDAY REMAINS THE GREATEST FORECAST CHALLENGE. A MORNING COMPLEX OF SHOWERS AND THUNDERSTORMS IMPACTED NORTHEASTERN DDC FA...WHICH DISSIPATED AROUND MIDDAY. OTHER STRONGER STORMS...SOME SEVERE...HAD DEVELOPED ACROSS SOUTHWEST NEBRASKA IN A DECENT LOW-MID LEVEL FRONTOGENETIC ZONE AND ELEVATED CAPE. EARLY THIS AFTERNOON...ONE OF THESE STORMS WAS SUPERCELLULAR IN STRUCTURE ON RADAR WHICH WAS MOVING DUE SOUTH TOWARD I-70 AS OF 19Z. THIS STORM...AND OTHERS...ARE EXPECTED TO CONTINUE MOVING SOUTH REACHING THE NORTHWEST DDC FA BY 21Z. WILL HAVE 40 TO 50 POPS GOING IN THE NORTHWEST ZONES...SPREADING THESE POPS SOUTH THROUGH THE EVENING AND NIGHTTIME HOURS. SURFACE-BASED STORMS ARE EXPECTED TO DEVELOP AND REMAIN ACROSS EASTERN COLORADO WHERE THE HIGHEST SBCAPE AND DEEPER BOUNDARY LAYER EXISTS. STORMS DEVELOPING ALONG HIGHWAY 287/385 IN EAST CENTRAL/SOUTHEAST COLORADO ARE EXPECTED TO REMAIN IN COLORADO GIVEN THE FAIRLY MERIDIONAL COMPONENT TO THE MID-UPPER LEVEL FLOW. IT IS POSSIBLE ONE OF THESE SURFACE-BASED STRONG/SEVERE STORMS COULD CLIP FAR WESTERN SECTIONS OF THE DDC FA THIS EVENING/TONIGHT WHICH WILL HAVE TO BE WATCHED. MUCH LIKE THE PAST COUPLE NIGHTS...ADDITIONAL NOCTURNAL STORMS ARE ANTICIPATED TO DEVELOP ALONG THE MID LEVEL BAROCLINIC ZONE DURING THE OVERNIGHT HOURS JUST ABOUT ANYWHERE ACROSS WESTERN KANSAS. WILL MAINTAIN 30 POPS THROUGH THE OVERNIGHT HOURS. SATURDAY CONVECTIVE ACTIVITY IS EXPECTED TO BE DISPLACED FARTHER SOUTH...AS JET STREAK DYNAMICS BEGIN TO SHIFT FARTHER SOUTH INTO THE TX-OK PANHANDLES REGION AND WESTERN OKLAHOMA. WILL CARRY MAINLY 20-30 POPS ACROSS SOUTHWEST SECTIONS OF DDC FA DURING THE DAY SATURDAY AS WELL AS SATURDAY EVENING. ALL THE SURFACE-BASED INSTABILITY WILL BE CONFINED TO FAR SOUTHEASTERN COLORADO, WEST TEXAS, AND EASTERN NEW MEXICO. SATURDAY NIGHT AND SUNDAY SHOULD BE DRY ACROSS MUCH OF THE AREA AS FAIRLY STABLE BOUNDARY LAYER AIRMASS REMAINS. THAT BEING SAID...STORMS ARE EXPECTED TO DEVELOP ACROSS THE LEESIDE OF THE HIGH TERRAIN OF COLORADO AND NEW MEXICO AGAIN...BUT GIVEN THE UPPER FLOW PATTERN REMAINING NORTHWEST OR NORTH-NORTHWESTERLY...STORMS WILL MOST LIKELY REMAIN WEST OF THE DDC FA. THE GOING FCST OF LOWER 90S HIGHS ACROSS THE WHOLE AREA SEEM A BIT HIGH GIVEN THE COOLISH H85 TEMPS PER GFS AND ECMWF...THUS WILL BRING THESE HIGHS DOWN SOME...INTO THE UPPER 80S/NR 90...COOLER NORTHEAST ZONES. DAYS 3-7... THE NEXT JET STREAK WILL ROUND THE SOUTHWEST HIGH MONDAY. THIS WILL INDUCE LOWER PRESSURES AGAIN ACROSS SOUTHEASTERN COLORADO WITH A FRONT EXTENDING FROM CENTRAL NEBRASKA INTO WESTERN KANSAS BY AFTERNOON MONDAY. AT LEAST MODEST INSTABILITY WILL DEVELOP AHEAD OF THIS FRONT ACROSS SOUTHWEST KANSAS WITH 2000 TO 2500 J/KG SB CAPE ALONG THE FRONT. WITH A MID-UPPER JET STREAK NOSING INTO NORTHERN KANSAS BY 00Z TUESDAY...IT LOOKS LIKE A PRETTY GOOD SETUP FOR NORTHWEST FLOW SEVERE WX EVENT TO PERHAPS AFFECT MUCH OF KANSAS INCLUDING DDC FA. WILL COVER MOST OF THE DDC FA WITH 40 POPS LATE MONDAY AFTERNOON INTO MONDAY NIGHT FOR THIS ANTICIPATED EVENT. BEYOND...THE TUESDAY AND WEDNESDAY TIME FRAME LOOK RATHER BENIGN BEHIND THE FRONT...ALTHOUGH BY WEDNESDAY A FEW ISOLATED LATE-DAY STORMS MAY IMPACT AREAS NEAR THE COLORADO BORDER AS SOUTHEASTERLY MOIST UPSLOPE FLOW RETURNS IN RESPONSE TO LOWERING PRESSURE ACROSS THE LEESIDE OF THE COLORADO ROCKIES. && .AVIATION... ISOLATED STRONG THUNDERSTORMS COULD AFFECT GCK BETWEEN 22 AND 24 UTC. OTHERWISE, MAINLY LIGHT SHOWERS AND THUNDERSTORMS COULD AFFECT HAYS/DDC THROUGH 06 UTC. OUTSIDE OF THE THUNDERSTORMS VFR CONDITIONS CAN BE EXPECTED. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 85 63 91 / 30 30 10 10 GCK 60 85 63 92 / 40 30 10 20 EHA 62 89 63 93 / 30 30 20 20 LBL 62 88 64 93 / 30 30 20 20 HYS 61 84 61 89 / 30 20 10 10 P28 63 87 62 90 / 30 20 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN25/25/24
Hazardous weather outlook, Jul 17, 10:19 AM CDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1019 AM CDT FRI JUL 17 2009 KSZ030-031-043>046-063>066-076>081-086>090-181130- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD- HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-SEWARD-MEADE-CLARK-COMANCHE- BARBER- 1019 AM CDT FRI JUL 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY BUT THESE STORMS WILL PROBABLY NOT BE SEVERE. BRIEF HEAVY RAIN AND LIGHTNING CAN BE EXPECTED WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE NEXT CHANCE OF WIDESPREAD SHOWERS AND THUNDERSTORMS WILL BE MONDAY AND MONDAY NIGHT. IT IS TOO EARLY TO TELL WHETHER THESE WILL BE SEVERE. LOCALLY HEAVY RAINS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL PROBABLY NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ061-062-074-075-084-085-181130- HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS- 1019 AM CDT FRI JUL 17 2009 /919 AM MDT FRI JUL 17 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND EVENING. THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE BEST CHANCE OF SEVERE STORMS WILL BE BETWEEN 4 PM AND 11 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE NEXT CHANCE OF WIDESPREAD SHOWERS AND THUNDERSTORMS WILL BE MONDAY AND MONDAY NIGHT. IT IS TOO EARLY TO TELL WHETHER THESE WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:05 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade, Seward, Stevens | 55 min |
| Jul 17, 5:34 PM CDT | Special Weather Statement | DDC | Haskell | 41 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.